Arizona, 2013Hail and Damaging Winds in Arizona, August 2, 2013
August 2, 2013 · NWS TWC · 3 events in 2 counties and zones
Surface high pressure centered just north of the four corners region along with low pressure located over the southern Nevada helped pull monsoonal moisture northward from Mexico into southern Arizona, fueling storms with damaging thunderstorm winds and small hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface high pressure centered just north of the four corners region along with low pressure located over the southern Nevada helped pull monsoonal moisture northward from Mexico into southern Arizona, fueling storms with damaging thunderstorm winds and small hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 2, 8:40 AM MST, 5 hours 26 minutes earlier.
Area forecast discussion, Aug 2, 8:40 AM MST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
840 AM MST FRI AUG 2 2013
.SYNOPSIS...SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WILL CONTINUE INTO NEXT WEEK WITH NEAR NORMAL TEMPERATURES.
&&
.DISCUSSION...QUICKER CLEARING THIS MORNING WITH MUCH LESS DEBRIS
CLOUD. STILL VERY WET WITH PRECIPITABLE WATER VALUES RANGING FROM
ABOUT 1.5 INCHES NEAR THE NEW MEXICO BORDER TO THE 1.7 TO 1.8
THROUGH PIMA COUNTY. ANOTHER DAY WITH WEAK STORM LEVEL FLOW AND SLOW
MOVING STORMS. HEAVY RAIN THE MAIN CONCERN WITH ISOLATED WET
MICROBURST SEVERE POSSIBLE. ON THE LARGER SCALE SE AZ IS IN A SWATH
OF MODEST UPPER LEVEL DIFFLUENCE ON THE NORTHEAST CORNER OF THE LOW
PUSHING INTO THE BAJA PENINSULA. IN ADDITION...A WEAK INFLECTION ON
WATER VAPOR IMAGERY PUSHING FROM NORTHEAST SONORA INTO SANTA CRUZ
AND PIMA COUNTY TODAY. WE TWEAKED THE FORECAST TO ENHANCE
THUNDERSTORM COVERAGE ACROSS SANTA CRUZ...EASTERN PIMA...AND THE
TOHONO O'ODHAM NATION / CENTRAL PIMA COUNTY AREA THIS AFTERNOON.
PORTIONS OF THOSE AREAS WERE HIT PRETTY HARD YESTERDAY...ESPECIALLY
AREAS SOUTHWEST AND WEST OF TUCSON.
&&
.PREV DISCUSSION...MODELS KEEP THE UPPER HIGH CENTERED OVER TEXAS
THE NEXT SEVERAL DAYS...WITH A SOUTHERLY FLOW REMAINING IN PLACE
OVER SOUTHEAST ARIZONA. NO NOTEWORTHY LARGE-SCALE FEATURES TO AID IN
DAILY THUNDERSTORM DEVELOP SHOWING UP IN THE MODELS. THUS...WILL
KEEP THE POP FORECAST AROUND CLIMO VALUES THROUGH THE PERIOD.
OTHERWISE...TEMPERATURES WILL VARY DAILY BUT IN GENERAL REMAIN NEAR
NORMAL READINGS.
&&
.AVIATION...SCT-BKN CLOUDS AT 6-10K FT AGL. SCT TSRA DEVELOPING
AFT 02/18Z AND CONTINUING THRU 03/05Z. WIND GUSTS TO 45 KTS NEAR ANY
TSRA...AS WELL AS LOCAL MVFR/IFR CIGS/VSBYS. OTHERWISE...SURFACE
WIND GENERALLY LESS THAN 10 KTS THRU 03/16Z. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...MOISTURE WILL REMAIN IN PLACE ACROSS THE REGION INTO
NEXT WEEK...RESULTING IN A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWER AND THUNDERSTORM ACTIVITY ACROSS MUCH OF SOUTHEAST ARIZONA.
OUTSIDE OF GUSTY THUNDERSTORM OUTFLOWS...WINDS DURING THIS PERIOD
ARE EXPECTED TO BE LIGHT...GENERALLY LESS THAN 15 MPH AND DIURNALLY
DRIVEN.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
MEYER/RASMUSSEN
In the hours before
Special weather statement, Aug 2, 11:08 AM MST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1108 AM MST FRI AUG 2 2013
AZZ507-513-021845-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
1108 AM MST FRI AUG 2 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ AND
WESTERN COCHISE COUNTIES UNTIL 1145 AM MST...
AT 1100 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 14 MILES NORTHWEST OF SIERRA VISTA NEAR
HIGHWAY 82 BETWEEN SONOITA AND WHETSTONE...MOVING EAST AT 5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...HUACHUCA CITY...FORT HUACHUCA
AND WHETSTONE.
LAT...LON 3180 11034 3158 11027 3160 11053 3168 11054
TIME...MOT...LOC 1807Z 263DEG 7KT 3170 11044
Special weather statement, Aug 2, 12:51 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1251 PM MST FRI AUG 2 2013
AZZ507-513-022030-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
1251 PM MST FRI AUG 2 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 130
PM MST...
AT 1242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TOMBSTONE...MOVING NORTHEAST AT 5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3190 11002 3175 10988 3162 11006 3174 11018
TIME...MOT...LOC 1950Z 219DEG 5KT 3173 11006
MEYER
Local storm report, Aug 2, 1:57 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
157 PM MST FRI AUG 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM TSTM WND DMG 8 SE MARANA 32.34N 111.07W
08/02/2013 PIMA AZ FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTS POWER POLE DOWN ON INA BETWEEN
1-10 AND SILVERBELL
&&
EVENT NUMBER TWC1300090
RHThunderstorm Wind, Cochise
- When
- August 2, 2:06 PM MST
- Where
- Cochise County, 6.2 mi WNW of Hereford
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 31.475, -110.191
A spotter measured a thunderstorm wind gust to 58 mph northwest of Hereford.
Hail, Cochise
- When
- August 2, 2:09 PM MST
- Where
- Cochise County, 5.53 mi WNW of Hereford
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.453, -110.190
A spotter west of Hereford reported nickel size hail.
Thunderstorm Wind, Pima
- When
- August 2, 2:11 PM MST
- Where
- Pima County, 2.45 mi W of Tucson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 32.236, -110.971
Thunderstorm winds downed a large tree near Speedway Blvd. and Stone Ave.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Wyoming, August 2, 20131 death · $50,000 · 1.5 in hail · 3 events
- Flash Flooding and Flooding in Missouri, August 2 to 5, 2013$20,000 · 55 kt wind · 43 events
- Hail and Damaging Winds in Kansas, August 2, 2013$33,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kansas, August 2, 20131.75 in hail · 16 events
- Flash Flooding and Hail in Kansas, August 2 to 3, 20131 in hail · 13 events
- Lightning Strike in Alabama, August 2, 2013$15,000 · 1 event
- Flash Flooding and Damaging Winds in Indiana, August 2 to 3, 201355 kt wind · 5 events
- Damaging Winds in Maine, August 2, 201350 kt wind · 4 events
- Hail in New York, August 2, 20131 in hail · 3 events
- Waterspout in Gulf of Mexico, August 2, 20132 events
- Hail in Wyoming, August 2, 20131 in hail · 2 events
- Damaging Wind in Florida, August 2, 201350 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471790, 471791, 471786.